MAUDE Adverse Event Report: VOLCANO ATHEROMED, INC 2.2MM X 149 CM PHOENIX ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

VOLCANO ATHEROMED, INC 2.2MM X 149 CM PHOENIX ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number P22149K
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Reasonably known patient information is included in this report.Additional information provided, attempt(s) to retrieve the guidewire (another manufacturer's device) were unsuccessful.The guidewire was left in situ, secured in a side branch (tibial collateral/side branch, not flow limiting.) the manufacturer's device and proximal portion of the guidewire were removed as a system.No tests/laboratory data was available.No information was available.This "blank" is not an omission.There is no serial number associated with this product; it is referenced by lot number.This "blank" is not an omission.The implant or explant dates are not applicable to this device.The manufacturer's device was returned for analysis.The guidewire (another manufacturer's device) was returned along with the manufacturer's device.The manufacturer's device handle and catheter were both undamaged.Neither the handle or catheter showed signs of wear.There was no indication of negative wire interaction with the manufacturer's device.As evidenced by the cutter head and catheter shaft being intact with no deformation.Additionally, no portions of the guide wire were in the cutter head or stuck within the catheter shaft which would be present had the cutter head come into contact with the wire.The guidewire was inspected.It showed no signs of wear or abrasion on the wire surface.The distal end of the wire was found to be broken at the wire core.This break does not appear to be a torsional failure which would be evident if there were negative wire interaction with rotational atherectomy.It is possible that "while stuck" in the tibial vessel the wire was manipulated in a way that severely damaged it which eventually led to wire separation at the distal guidewire core.There is no evidence that the guidewire was damaged by manufacturer's device.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.
 
Event or Problem Description
This case was investigated according to the manufacturer's policy.It was reported, the manufacturer's device caused the guidewire (another manufacturer's device) to break inside the patient.The guidewire broke at the distal end.The guidewire was left behind inside the patient.A second device (another manufacturer's device) was used to complete the procedure.The patient was reportedly released in "good" condition.Other devices in use: cook.014 300 cm roadrunner.Vessel: superficial femoral artery (sfa).This event is being reported because a portion of the guidewire (another manufacturer's device) separated in the patient while the manufacturer's device was in use.The separated portion of the guidewire remains in the patient.

Brand Name
2.2MM X 149 CM PHOENIX ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
VOLCANO ATHEROMED, INC
1530 o'brien drive, suite a
menlo park CA 94025
MDR Report Key7729259
Report Number2939520-2018-00072
Device Sequence Number1269470
Product Code MCW
UDI-Device Identifier00845225002657
UDI-Public(01)00845225002657(17)200131(10)12181717
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K143328
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Model NumberP22149K
Device Catalogue Number400-0200.293
Device Lot Number12181717
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2018
Initial Report FDA Received Date07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR